This is Dr. Sergio Giralt from Memorial Sloan-Kettering Cancer Center.
I have been frequently asked, “What are the most common side effects of lenalidomide therapy?” Lenalidomide is an oral medication that is given for the treatment of frontline, relapsed/refractory, and now recently for continuous therapy post-autologous transplant for multiple myeloma. Lenalidomide is generally very well tolerated and its most important side effect is myelosuppression, or decrease in the blood counts, particularly decrease in the platelet counts, decrease in the neutrophil counts. Blood counts should be monitored regularly for patients on lenalidomide, particularly if they have problems with renal function in which blood counts should be monitored more closely. Although most patients will have some mild decreases in their white counts and platelet count, this usually does not require dose adjustments unless the platelet count goes to below 50,000 or in patients at high risk of bleeding, and in the cases in patients whose neutrophil count goes below 1,000, dose modification would also be necessary. On rare occasions there can be severe skin rash, and even angioedema or severe skin toxicity, which would require discontinuation of the drug. Most common side effects from lenalidomide therapy is mild fatigue and occasional constipation, or other GI effects such as diarrhea. As with all immunomodulatory agents, increased risk of infections can be seen. As with all immunomodulatory agents, there is a higher risk of developing clots and patients on lenalidomide should be on antiplatelet agents such as aspirin.
Reviewed on January 17, 2017 for clinical relevance.